Alert archive / Oklahoma / High Wind Warnings in 2017

High Wind Warning 1, NWS Norman, OK

February 28, 2017Ellis County, Harper County, Roger Mills County, Oklahoma

NWS Norman, OK issued this high wind warning at Feb 28, 2017, 4:11 AM CST for Ellis County, Harper County, Roger Mills County, Oklahoma. It took effect at Feb 28, 2017, 11:00 AM CST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 28, 2017, 4:11 AM CST (10:11 UTC)
In effect from
Feb 28, 2017, 11:00 AM CST
Expired
Feb 28, 2017, 1:07 PM CST
In force
2 hr
Issued by
NWS Norman, OK

Counties Ellis County, OK, Harper County, OK, Roger Mills County, OK

The radar

The Vance AFB radar (KVNX), 152 km from the middle of the area, began a volume at 10:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3231 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

964 
WWUS74 KOUN 281011
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
411 AM CST Tue Feb 28 2017

OKZ004-009-014-281900-
/O.NEW.KOUN.HW.W.0001.170228T1700Z-170301T0100Z/
Harper-Ellis-Roger Mills-
Including the cities of Buffalo, Laverne, Shattuck, Arnett, Gage,
Fargo, Cheyenne, and Hammon
411 AM CST Tue Feb 28 2017

...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 7 PM
CST THIS EVENING...

The National Weather Service in Norman has issued a High Wind
Warning, which is in effect from 11 AM this morning to 7 PM CST
this evening. 

* TIMING...Late this morning through the afternoon.

* WINDS...Southwest 35 to 45 mph gusting to 50 to 55 mph.

* IMPACTS...Travel may become very difficult, especially for high
  profile vehicles on east west roadways. Blowing dust may also
  result in reduced visibilities. Outdoor items may be blown away
  or damaged. Minor damage to outbuildings, sheds and barns will
  be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

OKZ005-010-015-016-021-022-033-034-036-TXZ083-084-087-281900-
/O.NEW.KOUN.WI.Y.0004.170228T1700Z-170301T0100Z/
Woods-Woodward-Dewey-Custer-Beckham-Washita-Harmon-Greer-Jackson-
Hardeman-Foard-Knox-
Including the cities of Alva, Woodward, Seiling, Vici, Taloga, 
Leedey, Weatherford, Clinton, Elk City, Sayre, Cordell, 
Burns Flat, Sentinel, Hollis, Mangum, Granite, Altus, Quanah, 
Crowell, Munday, and Knox City
411 AM CST Tue Feb 28 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CST
THIS EVENING...

The National Weather Service in Norman has issued a Wind
Advisory, which is in effect from 11 AM this morning to 7 PM CST
this evening. 

* TIMING...Late this morning through the afternoon.

* WINDS...Southwest 35 MPH gusting to 40 to 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

Kurtz
1 follow-up statement
410 
WWUS74 KOUN 281907
NPWOUN

URGENT - WEATHER MESSAGE
National Weather Service Norman OK
107 PM CST Tue Feb 28 2017

OKZ004-009-014-010100-
/O.CAN.KOUN.HW.W.0001.000000T0000Z-170301T0100Z/
/O.EXA.KOUN.WI.Y.0004.000000T0000Z-170301T0100Z/
Harper-Ellis-Roger Mills-
Including the cities of Buffalo, Laverne, Shattuck, Arnett, Gage,
Fargo, Cheyenne, and Hammon
107 PM CST Tue Feb 28 2017

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Norman has issued a Wind
Advisory, which is in effect until 7 PM CST this evening. The
High Wind Warning has been cancelled. 

* TIMING...This afternoon and early evening.

* WINDS...Southwest 25 to 35 MPH gusting to 40 to 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

OKZ005-010-015-016-021-022-033-034-036-TXZ083-084-087-010100-
/O.CON.KOUN.WI.Y.0004.000000T0000Z-170301T0100Z/
Woods-Woodward-Dewey-Custer-Beckham-Washita-Harmon-Greer-Jackson-
Hardeman-Foard-Knox-
Including the cities of Alva, Woodward, Seiling, Vici, Taloga, 
Leedey, Weatherford, Clinton, Elk City, Sayre, Cordell, 
Burns Flat, Sentinel, Hollis, Mangum, Granite, Altus, Quanah, 
Crowell, Munday, and Knox City
107 PM CST Tue Feb 28 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

* TIMING...This afternoon and early this evening.

* WINDS...Southwest 25 to 35 MPH gusting to 40 to 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this high wind warning went out at Feb 28, 3:53 AM CST, 18 minutes earlier.

Area forecast discussion, Feb 28, 3:53 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Norman OK
353 AM CST Tue Feb 28 2017

.DISCUSSION...
Forecast focus is on Critical to Extremely Critical fire weather
conditions in western Oklahoma into far western north Texas today.

This morning, if you live along and east of I-35, the ground is
probably sweating... which is just fantastic. Dew points continue to
hover in the upper 50s to 60 across most of central and eastern
Oklahoma. Overnight, temperatures have held steady, increasing a few
degrees in some locations, and dew points will continue steadily
increase ahead of the dry line, which continues to shore up across
western Oklahoma, to the southwest, along the Caprock.

From 08z surface analysis, the surface trough stretches from
southeastern Nebraska to southeastern Colorado. With the eastward
push of the western trough across the Four Corners, the surface
trough will strengthen, developing a rather tight pressure gradient,
while slowly building east/southeastward. In response, strong,
rather impressive, southwest winds will develop today in western
Oklahoma and western north Texas. In combination with the developing
surface pressure gradient, low level (850 and 700mb) winds will be
stout, with an 850mb Jet approaching 50 kts by midday. This is
important to note, as skies will begin to break through the
afternoon in far western Oklahoma, with surface temperatures pushing
into the upper 70s near 80. RAP and NAM Bufr soundings suggest deep
mixing is possible, tapping into those upper winds, with momentum
transfer of a layer average 30 to 40 kts. A lot of this will depend
on cloud coverage and warm up, but this signal has shown itself for
a few days, and although we may not mix as aggressively as the models
suggest, confidence is good we'll see sustained winds near 40 mph
for a few hours in far northwestern Oklahoma with gusts approaching
50 mph, enough for a high wind warning and a wind advisory for gusts
over 40 mph in the same vicinity and southward along the
Oklahoma/Texas Panhandle border.

Critical to Extremely Critical fire weather conditions will develop
across western Oklahoma and western north Texas. This is, of course,
in part, because of the strong winds, but also due to the strong dry
air advection that has been on going since yesterday. As the dry
line strengthens in western Oklahoma, Relative humidity values will
drop into the low teens for several hours through the afternoon.
These low RH values will combine with afternoon high temperatures in
the mid 80s in western north Texas to upper 70s in northwestern
Oklahoma and ERC-G values climbing above the 50th percentile. The
most critical conditions will develop across portions of western
north Texas and along far western Oklahoma, where the Red Flag
Warning remains in effect. At this time, did not convert any of the
going Fire Weather Watch to a Red Flag, but did expand the watch to
far north central Oklahoma, where winds and RH values may reach
Elevated to Near Critical.

Not to be out done by fire weather, still expect thunderstorms to
develop along the dry line later in the afternoon, into the evening,
across southeastern Oklahoma. Bufr soundings show a rather steep
inversion. This paired with persistent cloud cover over the region
through most of the day, initiation will likely be delayed until
well in the afternoon and early evening. Not a great setup, quite
messy to be honest. Expect some breaks in cloud cover by the late
afternoon, with MLCAPEs around 1000-1500 J/Kg. Accompanied by stout
deep layer shear values, damaging hail will be the primary concern
along with damaging winds. The chances for storms will be well east
and southeast of I-35 and will continue into the overnight hours,
before the arrival of the cold front from the north pushes any
remaining activity east and southeast by daybreak.

Into Wednesday, with the arrival of the cold front late Tuesday into
the morning hours, winds will shift out of the north and northwest,
and be quite breezy. This could have an impact on any remaining hot
spots and containment issues with fires that start on Tuesday. On
the bright side, temperatures will be much cooler, highs in the 50s
and low 60s.

For the rest of the week, dry and calm conditions are expected, with
a warm up beginning into Saturday ahead of an approaching surface
low through the weekend.

Kurtz

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  79  39  59  32 /  10  10   0   0
Hobart OK         78  37  60  30 /   0   0   0   0
Wichita Falls TX  83  41  62  32 /  10   0   0   0
Gage OK           78  31  57  25 /  10  10   0   0
Ponca City OK     78  37  57  29 /  10  10   0   0
Durant OK         76  47  63  36 /  30  30  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch from noon CST today through this evening for
     OKZ005>008-011>013-017>019-023>025-027>029-038-039-044-045.

     Red Flag Warning from noon today to 9 PM CST this evening for
     OKZ004-009-010-014>016-021-022-033>037.

     Wind Advisory from 11 AM this morning to 7 PM CST this evening
     for OKZ005-010-015-016-021-022-033-034-036.

     High Wind Warning from 11 AM this morning to 7 PM CST this
     evening for OKZ004-009-014.

TX...Fire Weather Watch from noon CST today through this evening for
     TXZ086-089-090.

     Red Flag Warning from noon today to 9 PM CST this evening for
     TXZ083>085-087-088.

     Wind Advisory from 11 AM this morning to 7 PM CST this evening
     for TXZ083-084-087.

&&

03/04
Hazardous weather outlook, Feb 27, 9:11 PM CST, 7 hours before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
911 PM CST Mon Feb 27 2017

OKZ004>048-050>052-TXZ083>090-010315-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
911 PM CST Mon Feb 27 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Rest of tonight...

.Fog...
Areas of fog will be seen across central and southeast Oklahoma,
some of which may be dense. The most likely area for significant
reductions in visibility, where visibilities could fall below
one-half mile, will be east of Interstate-35. Motorists should
exercise caution and allow extra time to reach their destination.

.Thunderstorms...
Isolated storms will be possible over far southeast Oklahoma
through midnight. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Fog...
Areas of fog are expected early Tuesday morning mainly across
areas near and east of Interstate-35.

.Fire Weather...
A Critical to extreme fire danger is expected Tuesday afternoon
and evening across western Oklahoma and western north Texas due
to warm, dry, and windy conditions. Elevated fire danger will be
seen farther east into central Oklahoma.

Elevated fire weather conditions are expected Wednesday through
Friday across most of western Oklahoma and western north Texas.

.Thunderstorms...
Severe thunderstorms will be possible across portions of central
and southeast Oklahoma Tuesday evening through early Wednesday
morning. The risk for severe thunderstorms will be east of a line
from near Chandler, to Shawnee, to Ardmore, Oklahoma. Large hail
and damaging wind gusts will be the primary hazards.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 4:11 AM CSTWind AdvisoryOUNBeckham, Custer, Dewey, Ellis, Greer, Harmon and 6 more15 hr

Nearby

High Wind Warnings in Oklahoma, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.